Alert archive / Utah / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 26, NWS Grand Junction, CO

August 26, 2021Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 26, 2021, 4:28 PM MDT for Grand County, San Juan County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:28 PM MDT (22:28 UTC)
Expired
Aug 26, 2021, 5:00 PM MDT
In force
32 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 161 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS55 KGJT 262228
SVRGJT
UTC019-037-262300-
/O.NEW.KGJT.SV.W.0026.210826T2228Z-210826T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
428 PM MDT Thu Aug 26 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Northern San Juan County in southeastern Utah...
  Southwestern Grand County in east central Utah...

* Until 500 PM MDT.

* At 427 PM MDT, a severe thunderstorm was located near Canyonlands
  National Park, or 18 miles west of Moab, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Moab.

 This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 129 and 139.
 Utah 279 between mile markers 0 and 15.
 Utah 313 between mile markers 0 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10966 3841 10946 3827 10993 3828 10993
      3832 10996 3835 10994 3834 10996 3851 11002
      3852 10999 3855 11000 3856 10999 3857 11004
      3860 11004 3861 11003 3859 11001 3861 11000
      3862 11002 3861 11005 3862 11005
TIME...MOT...LOC 2227Z 239DEG 22KT 3849 10988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TGR
1 follow-up statement
937 
WWUS55 KGJT 262247
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Thu Aug 26 2021

UTC019-037-262300-
/O.CON.KGJT.SV.W.0026.000000T0000Z-210826T2300Z/
San Juan UT-Grand UT-
447 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHERN SAN JUAN AND SOUTHWESTERN GRAND COUNTIES...

At 445 PM MDT, a severe thunderstorm was located 10 miles west of
Moab, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...The Canyonlands ASOS reported a gust of 62 mph.

IMPACT...Expect damage to roofs, siding, and trees. Torrential rain
         is also occurring with this storm.

Locations impacted include...
Moab, Canyonlands National Park and Dead Horse Point State Park. 

 This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 129 and 139.
 Utah 279 between mile markers 0 and 15.
 Utah 313 between mile markers 0 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10966 3841 10946 3827 10993 3828 10993
      3832 10996 3835 10994 3834 10996 3851 11002
      3852 10999 3855 11000 3856 10999 3857 11004
      3860 11004 3861 11003 3859 11001 3861 11000
      3862 11002 3861 11005 3862 11005
TIME...MOT...LOC 2245Z 239DEG 22KT 3855 10975 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

TGR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:59 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 26, 1:59 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
159 PM MDT Thu Aug 26 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 159 PM MDT Thu Aug 26 2021

Scattered showers and thunderstorms have developed as expected
across the region today with the second round of convection
already developing to our west with the latest scans. Storm motion
has been quick as the trough lifts overhead with activity trekking
across at 40+ mph. Wind gusts have generally been in the 30 to 40
mph range though there have been isolated gusts over 50 mph.
Lightning has also been frequent with storms. Given the quick
storm motion and dry lower levels, rainfall hasn't been as big of
a concern thus far with activity generally producing a few
hundredths of an inch before departing a location. We will
continue to remain vigilant over our susceptible burn scars
through the evening as the atmosphere gradually saturates. The
aforementioned second cluster of convection will pass across into
the evening hours before diminishing overnight. Clouds will
diminish into the morning hours as drier air infiltrates the
region. Low temperatures tonight will trend a few degrees cooler
in the wake of the trough and in response to clearing skies.

A secondary shortwave within the parent upper level trough will
progress across the Northern Rockies on Friday. The southwest
gradient will tighten aloft over the northern tier of the forecast
area with breezy conditions developing in the afternoon.
Conditions will dry out with surface dewpoints running 10 to 15
degrees below today's readings. As a result of the drier and
breezier conditions, issued a Fire Weather Watch for portions of
northwest Colorado for Friday afternoon and evening. The remainder
of the forecast area will stay dry, though residual moisture
paired with daytime heating and orographic lift will lead to
isolated showers and thunderstorms over primarily the San Juan
Mountains tomorrow afternoon. Temperatures will continue to run
above normal both during the day and at night.

.LONG TERM...(Saturday through Thursday)
Issued at 159 PM MDT Thu Aug 26 2021

A trough of low pressure is expected to move through the northern
Rockies on Saturday, placing eastern Utah and western Colorado under
mainly zonal flow. The base of the trough looks to swing across far
northeast Utah and northwest Colorado, tightening the pressure
gradient a bit and leading to potentially elevated critical fire
weather conditions. At the same time, the cold front associated with
this upper level trough is forecast to stretch from Minnesota to
eastern Arizona, and clip the southeastern portion of the CWA. As
such, the central and southern Divide mountains, and the San Juans,
will see the potential for some showers and storms on Saturday
afternoon. The trough moves off to the east by Sunday, relaxing the
pressure gradient and keeping drier air around for areas north of
the San Juans. Better moisture is expected to hang around in the
Four Corners region and along the southern San Juans, leading to
another day of afternoon showers and storms firing off the higher
terrain. Temperatures are expected to run a few degrees above normal
through this period.

Things get a bit more interesting for the upcoming workweek. While
Monday and Tuesday are expected to be much the same as Saturday
and Sunday, with above average temperatures and sunny skies for
most of eastern Utah and western Colorado, two tropical systems
start to influence the overall pattern, and a deep trough begins
to form along the Pacific Northwest coast. As the tropical system
in the Gulf of Mexico moves inland up the Mississippi and Ohio
River valleys, a shortwave ridge of high pressure develops over
the middle of the country. A trough to the west and a ridge to the
east of the CWA is a classic monsoonal pattern, which would be
worth watching in and of itself, but what makes this pattern more
interesting is the second tropical system mentioned above. This
system is forecast to move up the Baja Peninsula and could give a
boost of tropical moisture to the monsoonal flow. Ensembles are in
pretty good agreement up to Wednesday on the overall development
of the pattern, though discrepancies do crop up at the end of the
long term period. However, overall the models do seem to be in
good agreement at this point that moisture will begin pushing into
eastern Utah and western Colorado by Wednesday afternoon, with
PWAT values forecast to be around an inch. So, for the weekend and
into early next week, things will be generally quiet with above
average temperatures, but from mid-week onward, conditions get
more unsettled and temperatures cool off in response. Plenty of
time yet to work out the details of this pattern and increase
confidence on the forecast for next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Aug 26 2021

Showers and thunderstorms continue to move through at this hour,
although for sites north of I-70, activity is diminishing. For TAF
sites south of I-70, expect a few more rounds of storms before
activity diminishes for a few hours. Showers and storms are
expected to pick up again, from west to east, around 00z. Storms
will be capable of producing gusty, erratic winds, moderate to
heavy rain, and lightning. Once this second round of storms pass
through by 06z, conditions will begin to improve, with skies
clearing. VFR conditions are expected to prevail for the next 24
hours.

&&

.FIRE WEATHER...
Issued at 159 PM MDT Thu Aug 26 2021

A weak disturbance will move across the northern Rockies on Friday
which will increase the southwest gradient and may bring critical
fire weather conditions across the northern zones through early
evening. Went ahead and issued a Fire Weather Watch for Fire Zone
200 where fuels are critical and the strongest gusts are forecast
to occur. However, humidities are still borderline in the wake of
today's system so confidence was not high enough to opt for a
warning at this time. Localized critical fire weather conditions
are possible across the north again on Saturday before the
gradient aloft weakens on Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
     for COZ200.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...BGB
FIRE WEATHER...MMS
Hazardous weather outlook, Aug 26, 4:01 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MDT Thu Aug 26 2021

COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MDT Thu Aug 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and storms are expected today. They will be
capable of producing strong wind and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions could return to northwest
Colorado on Friday. Models are hinting at a potential northward
return of moisture by next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 2:42 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
242 PM MDT Thu Aug 26 2021

UTZ023-024-262115-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
242 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Uintah
County through 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Duchesne, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Fort Duchesne and Ballard.

This includes U.S. Highway 40 in Utah between mile markers 116 and
137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4030 10957 4024 10992 4027 10998 4036 10998
      4052 10966
TIME...MOT...LOC 2042Z 252DEG 18KT 4030 10993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 3:41 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
341 PM MDT Thu Aug 26 2021

COZ001>003-262215-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
341 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of south central Moffat
and northwestern Rio Blanco Counties through 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking multiple thunderstorms
near Rangely, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Massadona and Elk Springs.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 16 and 50.
 Colorado 64 near mile marker 17, and between mile markers 24 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 10884 4022 10887 4033 10857 4044 10846
      4046 10814 4015 10811
TIME...MOT...LOC 2140Z 258DEG 20KT 4016 10869

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 4:02 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
402 PM MDT Thu Aug 26 2021

COZ002-013-262230-
Flat Tops CO-Central Yampa River Basin CO-
402 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of south central Moffat
County through 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Meeker, or 34 miles southwest of Craig, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County.

This includes U.S. Highway 40 in Colorado between mile markers 62 and
63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 10819 4029 10824 4035 10827 4052 10804
      4030 10784
TIME...MOT...LOC 2201Z 245DEG 20KT 4032 10816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 4:16 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
416 PM MDT Thu Aug 26 2021

COZ001-UTZ023-024-262245-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
416 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern Moffat
and east central Uintah Counties through 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dinosaur, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
and east central Uintah Counties.

This includes U.S. Highway 40 in Utah between mile markers 168 and
172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10916 4040 10925 4061 10887 4034 10869
TIME...MOT...LOC 2216Z 246DEG 23KT 4036 10914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 4:16 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
416 PM MDT Thu Aug 26 2021

UTZ027-029-262245-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
416 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of north central San
Juan and southwestern Grand Counties through 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Canyonlands National Park, or 25 miles west of
Moab, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park.

This includes Utah 313 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3858 11006 3859 11000 3862 11004 3866 11006
      3874 10985 3834 10962 3820 10990 3822 10992
      3823 10989 3832 10996 3835 10994 3839 10998
      3839 11003 3842 11001 3846 11004 3845 11002
      3848 11000 3851 11005 3852 10999 3856 10999
TIME...MOT...LOC 2216Z 242DEG 21KT 3850 11002

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TGR
Local storm report, Aug 26, 4:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             12 SW JUNIPER SPRINGS   40.31N 108.12W
08/26/2021  M0.25 INCH       MOFFAT             CO   PUBLIC

            0.14 INCHES OF RAIN FELL WITH THE STORM.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:42 PM MDTSpecial Weather StatementGJTUintah33 min
Aug 26, 4:42 PM MDTSpecial Weather StatementGJTUintah33 min
Aug 26, 4:52 PM MDTFlash Flood WarningGJTSan Juan3 hr
Aug 26, 5:02 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan28 min
Aug 26, 5:42 PM MDTFlash Flood Warning Considerable damage threatGJTGrand, San Juan3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.